MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH ARGON PLASMA COAGULATION UNIT "APU-300"; ELECTROSURGICAL UNITS, MONOPOLAR, ARGON-ENHANCED COAGULATION

OLYMPUS WINTER & IBE GMBH ARGON PLASMA COAGULATION UNIT "APU-300"; ELECTROSURGICAL UNITS, MONOPOLAR, ARGON-ENHANCED COAGULATION
Model Number WA90004W
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Peritonitis (2252); Bowel Perforation (2668)
Date of Event 12/10/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the patient's outcome and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that after a procedure to stop the bleeding of a vascular lesion in the duodenum, the patient was first released from hospital but then readmitted 24-36 hours later due to a peritonitis.The patient was admitted to icu and a laparotomy was performed which found a duodenal perforation.The patient also encountered further complications on icu, one being an infection in the arm.The patient died 4-6 days after being readmitted.There were no reports of any device malfunctions during the initial procedure.
 
Additional Manufacturer Narrative
The suspect medical device and the concomitant medical products were returned to the manufacturer for evaluation/investigation.The evaluation/investigation did not reveal any malfunctions of the argon plasma coagulation unit or the concomitant medical products but found all items to be functioning correctly.Furthermore, a material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected serial number of the argon plasma coagulation unit and the concomitant medical products without showing any abnormalities.Based on the information available, the exact cause of the reported phenomenon and the patient¿s outcome could not be determined and is being judged as unknown.However, in general, the occurrence of bleeding/perforation during or after electrosurgical procedures is an expected and foreseeable side effect, clearly identified in labeling and risk assessment with justification of benefit.The case will be closed on olympus side with no further actions.The reported event/incident will be recorded for trending and surveillance purposes and the user will be informed about the investigation results.

Brand Name
ARGON PLASMA COAGULATION UNIT "APU-300"
Common Device Name
ELECTROSURGICAL UNITS, MONOPOLAR, ARGON-ENHANCED COAGULATION
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
MDR Report Key9681367
Report Number9610773-2020-00066
Device Sequence Number3414094
Product Code GEI
UDI-Device Identifier04042761083560
UDI-Public04042761083560
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K180200
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberWA90004W
Device Catalogue NumberWA90004W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/05/2020
Supplement Date Received by Manufacturer04/20/2020
Initial Report FDA Received Date02/07/2020
Supplement Report FDA Received Date04/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS GENERATOR ESG-300 (WA90003W); OLYMPUS PLASMA COAGULATION PROBE (WA94002A); OLYMPUS GENERATOR ESG-300 (WA90003W); OLYMPUS PLASMA COAGULATION PROBE (WA94002A)
Outcome Attributed to Adverse Event Death;